There may be an extremely toxic batch of methamphetamine containing fentanyl circulating around Santa Clara County, county prosecutors announced Friday.
In the last three weeks, seven homeless residents in San Jose have suffered fatal overdoses from methamphetamine containing fentanyl.
And from July 9 through Aug. 9, 36 homeless residents died from a drug overdose, more than double the death toll from last year during the same time.
"COVID is not the only health crisis we are facing in Santa Clara County, and delta is not the only deadly variant," District Attorney Jeff Rosen said.
The other deadly "variant" is fentanyl, and it is not only affecting unhoused residents.
In Santa Clara County, there have already been 44 confirmed fentanyl deaths, a number certain to rise, prosecutors said. In 2020, there were a total of 88 confirmed fentanyl overdoses, which is a significant rise from the 27 recorded deaths in 2019.
Fentanyl is a powerful synthetic opioid that is similar to, but 50 to 100 times more potent, than morphine.
It can be prescribed by a doctor to help with severe pain, especially after surgery, but most fentanyl-related overdoses are a result of those made illegally in a lab and put into other drugs like heroin, cocaine and methamphetamine, according to the National Institute on Drug Abuse.
It's often added into other drugs because it takes very little fentanyl to produce a strong high, making it a cheaper option for drug dealers.
The deadly and potent opioid, when made illegally, can be sold as a powder, dropped onto blotter paper, put in eye droppers and nasal sprays or made into pills that look like other prescription opioids.
Over the last few weeks, it is suspected to have killed at least five people, in addition to the seven unhoused residents, according to the District Attorney's Office.
A fentanyl overdose causes breathing to be slowed or stopped, decreasing the amount of oxygen that reaches the brain and potentially leading to a coma, permanent brain damage or death.
A fentanyl overdose can be treated but because it is often mixed with other dangerous drugs, it is often difficult to know which drug caused the overdose.
If someone is experiencing an overdose, experts recommend calling 911 right away.
Naloxone, which is the active ingredient in the nasal spray Narcan, is the medicine that can treat a fentanyl overdose if given right away, according to the National Institute on Drug Abuse.
Narcan is available for free to the public through the county's Behavioral Health Services Department. It can be picked up from 1-2 p.m. every day at the Central Valley Clinic, Alexian Health Clinic or South County Clinic.
For more information, people can visit bhsd.sccgov.org.